High Wind, Guadalupe Mountains of Culberson County
- When
- January 5, 7:50 PM MST to 8:50 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
Strong mid level winds moved across the Guadalupe and Davis Mountains of Texas as an upper level trough axis passed east of the region. Enhanced subsidence behind the trough and mixing contributed to high winds over the higher elevations of the mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds moved across the Guadalupe and Davis Mountains of Texas as an upper level trough axis passed east of the region. Enhanced subsidence behind the trough and mixing contributed to high winds over the higher elevations of the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 5, 4:29 PM MST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CST MON JAN 5 2009
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
SCATTERED SHOWERS ARE MOVING EAST OUT OF THE AREA AND SHOULD NO
LONGER IMPACT ANY OF THE TAF SITES. THAT MEANS THE MAIN AVIATION
FORECAST CONCERN WILL BE WIND SPEEDS AND DIRECTION THROUGH THE
NEXT 24 HOURS. WINDS WILL INITIALLY BE LIGHT TO MODERATE FROM THE
SOUTH AND SOUTHWEST TONIGHT...THEN WILL INCREASE AND BECOME BREEZY
TO WINDY FROM THE WEST AND NORTHWEST TOMORROW. STRONGEST WINDS
SHOULD BE AT CNM...HOB...AND PERHAPS PEQ. WINDS WILL INCREASE
ABOVE THE SURFACE SO MECHANICAL TURBULENCE CAN BE EXPECTED THROUGH
A FAIRLY DEEP LAYER...AND CAUTION SHOULD BE USED IN THE LEE OF THE
MOUNTAINS WHERE MOUNTAIN WAVE TURBULENCE SHOULD BE EXPECTED AS WELL.
HENNIG
&&
.PREV DISCUSSION... /ISSUED 308 PM CST MON JAN 5 2009/
DISCUSSION...
INITIAL WEAK SHORTWAVE TROUGH AND ASSOCIATED HEIGHT FALLS RESULTED
IN SOME FREEZING PRECIPITATION...MOSTLY OVER EASTERN PORTIONS OF OUR
CWA THIS MORNING WHERE SUBTROPICAL MOISTURE FETCH...AND UPPER LEVEL
DIVERGENCE EXISTED. FAIRLY DECENT AGREEMENT ON SLOW MOVEMENT OF THE
MAIN VORTICITY MAXIMUM NEAR THE BAJA....AS NEXT POLAR JET DIGS IN
FROM THE NORTHEASTERN PACIFIC. LEE TROUGHING THROUGH TODAY AND
EARLY TOMORROW WILL AGAIN RESULT IN SURFACE WINDS QUICKLY RETURNING
TO THE SOUTH AND THEN WEST BY TUESDAY AFTERNOON. THESE DOWNSLOPE
WINDS WILL RESULT IN WARMER CONDITIONS TOMORROW BEFORE A WEAK COLD
FRONT/WIND SHIFT MOVES OVER HEAD AS UPPER LEVEL TROUGH FINALLY
PROGRESSES EAST.
WINDS WILL BE A CONCERN TOMORROW AS STRONG WEST TO EAST PRESSURE
GRADIENT DEVELOPS JUST WEST OF THE PECOS RIVER AND A MID LEVEL JET
MAX TRAVERSES THE BASE OF THE POSITIVELY TILTED TROUGH. HAVE DECIDED TO GO
WITH A HIGH WIND WARNING FOR THE GUADALUPE AND DAVIS MOUNTAINS
TOMORROW. WINDS APPEAR THEY MAY START BLOWING SLIGHTLY EARLY IN THE
GUADALUPES AS THE VORT MAX APPROACHES...THEN INCREASE AS SUBSIDENCE
INCREASES. SINCE PRESSURE GRADIENT DOES NOT LOOK EXTRAORDINARILY
STRONG...DECIDED ON JUST A WIND ADVISORY FOR THE MARFA PLATEAU AND
CULBERSON COUNTY. CIRRUS MAY ALSO BE A MIXING FACTOR TOMORROW WITH
THE APPROACH OF ANOTHER UPPER LEVEL JET FROM THE NORTH.
STILL DECENT AGREEMENT ON SURFACE COLD FRONT PASSAGE SATURDAY
MORNING THROUGH THE PERMIAN BASIN ON THE GFS AND ECMWF.
HOWEVER...THERE IS SOME DISAGREEMENT ON THE NEXT APPROACHING UPPER
LEVEL LOW. TREND HAS BEEN FOR THE GFS TO CUT THIS FEATURE OFF AND
SLOW IT DOWN...WHILE THE ECMWF SHEARS IT OUT BY SUNDAY MORNING.
HAVE DECIDED TO GO WITH THE CUT OFF SOLUTION FOR NOW SINCE IT HAS
BEEN CONSISTENT. HIGH TEMPERATURES SHOULD REMAIN ABOVE NORMAL
THROUGH THIS WEEK WITH LEE TROUGHING...RIDGING...AND SOUTHWEST TO
NORTHWEST SFC TO MID LEVEL FLOW.
FIRE WEATHER...
20 FOOT WINDS WILL INCREASE TO 20 MPH OR GREATER IN MUCH OF WEST TEXAS
AND SOUTHEAST NEW MEXICO ON TUESDAY BUT MINIMUM RH/S SHOULD REMAIN
ABOVE 15 PERCENT. THE SITUATION BECOMES MORE DICEY ON WEDNESDAY
AS 20 FOOT WINDS WILL FLIRT WITH 20 MPH AND RH/S NEAR 15 PERCENT
ACROSS THE PERMIAN BASIN...DAVIS MOUNTAINS...MARFA PLATEAU BY
WEDNESDAY AFTERNOON. HAVE OPTED NOT TO ISSUE ANY HEADLINES AT THIS
TIME PERIOD 4...BUT SITUATION NEEDS TO BE MONITORED BY LATER SHIFTS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 2 AM TO 5 PM MST TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...HIGH WIND WARNING FROM 2 AM TO 5 PM MST TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
HIGH WIND WARNING FROM 6 AM TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.
WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR THE FOLLOWING
ZONES... MARFA PLATEAU...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CST MON JAN 5 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061245- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 250 PM CST MON JAN 5 2009 /150 PM MST MON JAN 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW ICY PATCHES DUE TO LIGHT FREEZING PRECIPITATION FROM EARLIER MONDAY ARE STILL POSSIBLE ON ISOLATED ROADWAYS AND OVERPASSES ACROSS THE EXTREME NORTHEAST PERMIAN BASIN LATE THIS AFTERNOON AND EVENING. WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED LATE TONIGHT ACROSS THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS DURING THE DAY TUESDAY. FIRE WEATHER CONCERNS WILL INCREASE DURING THE DAY WEDNESDAY DUE TO INCREASING WINDS AND AFTERNOON RELATIVE HUMIDITY VALUES OF AROUND 15 PERCENT ACROSS THE PERMIAN BASIN...DAVIS MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151995, 151994, 151997, 151996.